Alert archive / Florida / Special Marine Warnings in 2017

Special Marine Warning 13, NWS Key West, FL

February 15, 2017

NWS Key West, FL issued this special marine warning at Feb 15, 2017, 5:07 PM EST. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2017, 5:07 PM EST (22:07 UTC)
Expired
Feb 15, 2017, 6:00 PM EST
In force
53 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 123 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

250 
WHUS52 KKEY 152207
SMWKEY
GMZ033>035-044-152300-
/O.NEW.KKEY.MA.W.0013.170215T2207Z-170215T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
507 PM EST WED FEB 15 2017

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
  OUT TO 5 FATHOMS...
  GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL...
  GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
  BEYOND 5 FATHOMS...
  HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
  OUT TO THE REEF...

* UNTIL 600 PM EST

* AT 507 PM EST...A SEVERE THUNDERSTORM WITH POSSIBLE WATERSPOUTS 
  WAS LOCATED 9 NM SOUTHWEST OF TORTUGAS ECOLOGICAL RESERVE 
  NORTH...MOVING EAST AT 30 KNOTS.

  HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...NATIONAL WEATHER SERVICE METEOROLOGIST. 

  IMPACT...WATERSPOUTS CAN QUICKLY FORM AND CAPSIZE BOATS...CAUSE 
           CONSIDERABLE DAMAGE TO VESSELS AND CREATE SUDDENLY HIGHER 
           WAVES. EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...SUDDENLY 
           HIGHER WAVES...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. 

* LOCATIONS IN THE WARNING INCLUDE...
  REBECCA SHOAL LIGHT...HALFMOON SHOAL LIGHT...DRY TORTUGAS...PULASKI
  SHOAL LIGHT...DRY TORTUGAS LIGHT AND TORTUGAS ECOLOGICAL RESERVE
  NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND FAST-
BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING DOWNPOURS. 
STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE WEARING LIFE 
JACKETS.

&&

LAT...LON 2452 8320 2470 8322 2480 8249 2453 8247
TIME...MOT...LOC 2207Z 265DEG 29KT 2462 8313 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MCLOVIN
1 follow-up statement
767 
FZUS72 KKEY 152232
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
532 PM EST WED FEB 15 2017

GMZ033>035-044-152300-
/O.CON.KKEY.MA.W.0013.000000T0000Z-170215T2300Z/
532 PM EST WED FEB 15 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 600 PM EST...

FOR THE FOLLOWING AREAS...
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO 5 FATHOMS...
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT
TO THE REEF...

AT 531 PM EST...A SEVERE THUNDERSTORM WITH POSSIBLE WATERSPOUTS WAS 
LOCATED OVER DRY TORTUGAS LIGHT...OR NEAR DRY TORTUGAS... MOVING 
EAST AT 30 KNOTS.

HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER. 

SOURCE...NATIONAL WEATHER SERVICE METEOROLOGIST. 

IMPACT...WATERSPOUTS CAN QUICKLY FORM AND CAPSIZE BOATS...CAUSE 
         CONSIDERABLE DAMAGE TO VESSELS AND CREATE SUDDENLY HIGHER 
         WAVES. EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...SUDDENLY 
         HIGHER WAVES...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRY TORTUGAS AROUND 540 PM EST. 
  PULASKI SHOAL LIGHT AROUND 550 PM EST. 
  REBECCA SHOAL LIGHT AROUND 600 PM EST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND FAST-
BUILDING SEAS...AND BLINDING DOWNPOURS. MAKE SURE ALL ON BOARD ARE 
WEARING LIFE JACKETS.

&&

LAT...LON 2452 8320 2470 8322 2480 8249 2453 8247
TIME...MOT...LOC 2231Z 265DEG 29KT 2464 8292 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MCLOVIN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 15, 1:12 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 15, 1:12 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Key West FL
112 PM EST Wed Feb 15 2017

.DISCUSSION...
.CURRENTLY...
KBYX detects no precipitation echoes in the forecast area. Skies
over the island chain are partly cloudy. Winds over land are south
to southwest near 15 mph. C-MAN winds, on average, are south to
southwest at 15 to 20 knots. Temperatures are in the lower to mid
80s.

.SHORT TERM (Tonight through Friday night)...
A weak cold front will pass through the Florida Keys late tonight.
An area of high pressure will progress eastward through the
northern Gulf of Mexico Thursday and Thursday night. This area of
high pressure will enter the southwest Atlantic Ocean Friday. An
Atlantic ridge of high pressure will extend across north central
Florida Friday night. Rain chances in the short term portion of
the forecast will be highest tonight ahead of the aforementioned
feeble cold front.

&&

.LONG TERM (Saturday through Wednesday)...
An Atlantic ridge of high pressure over north central Florida will
retreat eastward Saturday. A trough of low pressure will progress
southward down the Florida peninsula Saturday night. This trough
of low pressure should pass through the Florida Keys Sunday or
Sunday night. An area of high pressure over the southeastern
United States will build southward down the Florida peninsula
early next week. Rain chances in the long term portion of the
forecast should be highest Saturday night well ahead of the trough
of low pressure.

&&

.MARINE...
A small craft advisory will be in effect for the eastern portion
of the Florida Straits tonight due to sustained southwest surface
winds near 20 knots, shifting to northwest to north after
midnight. No advisories expected Thursday through at least Monday
night.

&&

.AVIATION...
VFR conditions will persist through at least 16/06z at both the
Key West and Marathon International terminals. Winds currently out
of the south to southwest will shift around the compass to
northwest through 16/06z, and include gusts overnight as a weak
front nears the Keys area. The front will likely dissipate in the
vicinity of the Florida Keys, but will keep a period of vicinity
showers in the terminal forecasts between 16/06z and 16/14z.

&&

.CLIMATE...
On this date in Florida Keys weather history, in 1936, 1.47 inches
of rain fell in Key West. This set the daily record for maximum
rainfall measured in Key West on February 15th, a record which
still stands 81 years later. Rainfall records at Key West date
back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  71 77 63 75 / 40 10 - 0
Marathon  71 78 63 74 / 40 10 - 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory will be in effect for GMZ052-072.

&&

Public/Marine/Fire...BS
Aviation/Nowcasts....BWC
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 15, 1:31 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
131 PM EST Wed Feb 15 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
131 PM EST Wed Feb 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

A small craft advisory will be in effect for the eastern portion
of the Florida Straits due to sustained southwest surface winds
near 20 knots, shifting to west to northwest after midnight.

Isolated thunderstorms will impact the coastal waters of the
Florida Straits. The primary thunderstorm hazard will be cloud to
water lightning strikes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time for Thursday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:41 PM ESTSpecial Marine WarningKEY34 min
Feb 15, 4:12 PM ESTSpecial Marine WarningKEY33 min
Feb 15, 4:25 PM ESTSmall Craft AdvisoryKEY13 hr

Nearby

Special Marine Warnings in Florida, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.